Wyoming, 2017

High Wind in Wyoming, February 20 to 21, 2017

February 20 to 21, 2017 · NWS CYS · 30 events in 12 counties and zones

Strong winds aloft and a large post-frontal pressure gradient produced high winds across much of southeast Wyoming. Occasional gusts of 65 to 75 mph were observed.

Where it happened

Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds aloft and a large post-frontal pressure gradient produced high winds across much of southeast Wyoming. Occasional gusts of 65 to 75 mph were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 19, 10:35 PM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Feb 19, 10:35 PM MST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1035 PM MST Sun Feb 19 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM MST Sun Feb 19 2017

Tonight...Shortwave trough aloft and cold front move from west to
east across our counties. Although gradients not really impressive,
it appears the cold advection combined with GFS progged winds at 700
mb of 50 knots may be enough to produce brief wind gusts near 60 mph
for Bordeaux and the I-80 summit as subsidence takes over. Looks
like a borderline situation for strong winds, though close enough to
warrant possible high winds, so we have upgraded to a high wind
warning.

Baroclinic band passage and cold air advection will produce a chance
of rain and snow this evening, with precipitation mainly north of a
Douglas to Kimball line after midnight.

Washington's Birthday...Dry and windy day in the wake of the
shortwave trough aloft and with the flow aloft turning zonal. Low
level downslope warming will still produce a mild day, though not as
mild as today.

Monday night...A better chance for high winds near wind prone
locations with stronger low and mid level gradients and progged
Craig to Casper 700/850 mb height gradients.

Tuesday...Continued mild, especially east of Interstate 25 based on
progged thicknesses and 700 mb temperatures. Influx of more low and
mid level moisture will produce a chance of afternoon rain or snow
over far western Carbon County.

.LONG TERM...(Tuesday night through Sunday)
Issued at 245 PM MST Sun Feb 19 2017

The main challenges with the long term will focus on the position
of the cold front, temperatures, winds, instability and large scale
lift for widespread precipitation later this week.

The culprit system that will bring a marked change from springlike
to wintry weather later this week will be moving onshore into the
western CONUS by Wednesday morning. Downstream across our CWA, a
strengthening west to southwest flow aloft will bring increasing
chances for rain and snow along and west of the Laramie Range
Wednesday. It will be breezy across much of the area as well with
gusts of 25 to 35 mph, especially for southeast Wyoming. Wednesday
will be the last mild day of the long term with highs in the 50s
to mid 60s east of the Laramie Range. Precipitation and intensity
will ramp up Wednesday night and Thursday as QG lift increases
across the left front quadrant of a potent upper jet. A strong
cold front will push south across Wyoming and western Nebraska
Thursday. Surface cyclogenesis over southeast Colorado and western
Kansas will increase the northeasterly upslope winds. Frontogenetical
forcing with elevated instability may lead to banded moderate to
heavy snow. Timing of the heaviest snow will be from Wednesday night
through Thursday night. At this time, the mountains and portions
of the northern and eastern plains could receive more significant
snow accumulations. Confidence, however, is low to moderate given
the model uncertainty. The snow will taper off for all but the
southern Wyoming mountains Friday where lingering moisture and
weak orographic lift will persist.

It will turn much colder Wednesday night and Thursday, with below
normal temperatures through Sunday. Brisk northwesterly winds could
drive wind chill values down to advisory criteria both Thursday
and Friday nights for the higher valleys of southeast Wyoming. The
active wintry pattern should continue late next weekend as
another Pacific low pressure system tracks southeast across
California and the Desert Southwest. Precipitation with this
system may encompass much of southeast Wyoming and western
Nebraska Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1025 PM MST Sun Feb 19 2017

Band of showers over the western Panhandle will continue to move
northeast through the early this morning. VFR conditions expected.
Strong winds expected across southeast Wyoming airports.

&&

.FIRE WEATHER...
Issued at 200 PM MST Sun Feb 19 2017

Minimal concerns based on projected humidities the next several
days.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Monday evening through Tuesday morning for
     WYZ106-110-116-117.

     High Wind Warning until 5 PM MST Monday for WYZ106-116-117.

NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...MAJ
AVIATION...GCC
FIRE WEATHER...RUBIN
Hazardous weather outlook, Feb 19, 2:05 PM MST, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
205 PM MST Sun Feb 19 2017

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
201100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
205 PM MST Sun Feb 19 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A low pressure system will move across the area Thursday through
Friday with rain likely changing to snow by late Thursday.
Accumulating snow is possible.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>106-109>117-201100-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
205 PM MST Sun Feb 19 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A high wind warning is in effect from 8 pm tonight to 5 pm Monday
for Bordeaux, the I-80 Summit and foothills between Laramie and
Cheyenne. Expect west winds 35 to 45 mph with gusts near 60 mph.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Strong winds will be possible in the wind-prone areas again late
Monday into Tuesday. A low pressure system will move across the area
Thursday through Friday with rain likely changing to snow by late
Thursday. Accumulating snow is possible.

.Spotter information statement...

Spotter activation will not be needed.

RUBIN

In the hours before

Local storm report, Feb 20, 2:28 AM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
228 AM MST MON FEB 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     NON-TSTM WND GST 7 NE BUFORD             41.18N 105.20W
02/20/2017  M60.00 MPH       LARAMIE            WY   DEPT OF HIGHWAYS

            WYDOT SENSOR AT WILDCAT TRAIL

0215 AM     NON-TSTM WND GST 1 ESE BUFORD            41.10N 105.28W
02/20/2017  M58.00 MPH       ALBANY             WY   DEPT OF HIGHWAYS

&&

TTRUDEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

30 high wind. Local standard time, as filed.

High Wind, South Laramie Range

When
February 20, 3:00 AM MST to 4:00 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 20/0335 MST.

High Wind, South Laramie Range

When
February 20, 11:25 AM MST to 2:30 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 20/1400 MST.

High Wind, South Laramie Range Foothills

When
February 20, 11:45 AM MST to 2:45 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured sustained winds of 40 mph or higher, with a peak gust of 70 mph at 20/1345 MST.

High Wind, South Laramie Range

When
February 20, 12:25 PM MST to 3:00 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Lone Tree measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 20/1350 MST.

High Wind, South Laramie Range

When
February 20, 1:45 PM MST to 3:25 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
February 20, 2:30 PM MST to 4:30 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Remount Road measured sustained winds of 40 mph or higher.

High Wind, Central Laramie Range and Southwest Platte County

When
February 20, 2:35 PM MST to 4:25 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

A mesonet sensor near Wheatland measured wind gusts of 58 mph or higher, with a peak gust of 65 mph at 20/1535 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
February 20, 3:20 PM MST to 4:20 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 20/1555 MST.

High Wind, North Snowy Range Foothills

When
February 20, 3:55 PM MST to 4:55 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 20/1600 MST.

High Wind, South Laramie Range Foothills

When
February 21, 1:15 AM MST to 3:45 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured wind gusts of 58 mph or higher, with a peak gust of 69 mph at 21/0325 MST.

High Wind, South Laramie Range Foothills

When
February 21, 1:30 AM MST to 4:30 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile post 353 measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 21/0220 MST.

High Wind, Central Laramie County

When
February 21, 1:30 AM MST
Where
Central Laramie County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The wind sensor at the Cheyenne Airport measured a peak gust of 75 mph.

High Wind, South Laramie Range Foothills

When
February 21, 2:10 AM MST to 3:30 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Whitaker measured wind gusts of 58 mph or higher, with a peak gust of 71 mph at 21/0245 MST.

High Wind, Central Laramie County

When
February 21, 2:45 AM MST to 4:00 AM MST
Where
Central Laramie County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The WYDOT sensor at Bear Creek measured wind gusts of 58 mph or higher, with a peak gust of 69 mph at 21/0255 MST.

High Wind, South Laramie Range Foothills

When
February 21, 3:15 AM MST to 4:35 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wyoming Hill measured sustained winds of 40 mph or higher.

High Wind, East Platte County

When
February 21, 3:35 AM MST to 2:45 PM MST
Where
East Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

The WYDOT sensor at Coleman measured sustained winds of 40mph or higher, with a peak gust of 66 mph at 21/0915 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
February 21, 4:00 AM MST to 12:30 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 21/0410 MST.

High Wind, North Snowy Range Foothills

When
February 21, 4:15 AM MST to 5:15 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 21/0420 MST.

High Wind, North Snowy Range Foothills

When
February 21, 4:15 AM MST to 5:15 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The wind sensor at the Elk Mountain Airport measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 21/0425 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
February 21, 4:35 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

A mesonet sensor near Wheatland measured a peak gust of 59 mph.

High Wind, East Laramie County

When
February 21, 8:40 AM MST to 12:50 PM MST
Where
East Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The WYDOT sensor at Gun Barrel measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 21/0950 MST.

High Wind, North Snowy Range Foothills

When
February 21, 9:00 AM MST to 11:25 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile post 249 measured sustained winds of 40 mph or higher.

High Wind, Converse County Lower Elevations

When
February 21, 10:00 AM MST to 1:45 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

The wind sensor at the Converse County Airport measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
February 21, 10:05 AM MST to 11:40 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher.

High Wind, Laramie Valley

When
February 21, 10:10 AM MST to 12:10 PM MST
Where
Laramie Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The WYDOT sensor at Herrick Lane measured sustained winds of 40 mph or higher.

High Wind, Goshen County

When
February 21, 10:15 AM MST to 3:15 PM MST
Where
Goshen County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

A UPR sensor 20 miles north of Torrington measured sustained winds of 40 mph or higher.

High Wind, Laramie Valley

When
February 21, 10:25 AM MST to 12:00 PM MST
Where
Laramie Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The wind sensor at the Laramie Airport measured sustained winds of 40 mph or higher.

High Wind, Shirley Basin

When
February 21, 10:55 AM MST to 11:55 AM MST
Where
Shirley Basin forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

A UPR sensor at Medicine Bow measured sustained winds of 40 mph or higher.

High Wind, Niobrara County

When
February 21, 11:00 AM MST to 12:00 PM MST
Where
Niobrara County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
43.057, -104.475 (the zone’s center; the record gives no point)

A UPR sensor near Lusk measured sustained winds of 40 mph or higher.

High Wind, Niobrara County

When
February 21, 11:00 AM MST to 12:00 PM MST
Where
Niobrara County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
43.057, -104.475 (the zone’s center; the record gives no point)

A UPR sensor near Van Tassell measured sustained winds of 40 mph or higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685462, 685465, 685468, 685466, 685463, 685467, 685450, 685448, 685456, 685469, 685470, 685476, 685471, 685474, 685472, 685453, 685449, 685455, 685457, 685451, 685479, 685459, 683738, 685458, 685460, 685454, 685461, 683743, 683740, 683741.